Texas, 2020

Tornado and Flash Flood in Texas, December 30 to 31, 2020

December 30 to 31, 2020 · NWS FWD · 3 events in 1 county or zone

A tornado developed in the Corsicana area damaging a park and mobile home park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A tornado developed in the Corsicana area damaging a park and mobile home park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 30, 6:03 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Dec 30, 6:03 AM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
603 AM CST Wed Dec 30 2020

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
No changes were made to the previous forecast. Cold front as of
530AM extends from Gainesville to Decatur to Eastland.

As the front continues moving to the southeast, expect to see
additional rainfall to develop along and east of the I-35 corridor
due to higher moisture content.

Heavy rainfall this afternoon will set the stage for an
increasing threat of flash flooding east of the I-35 corridor
tonight through tomorrow night. Remember, if you come up to a
flooded road, turn around, don't drown!

Hernandez

Previous Discussion:
/Through Thursday Morning/

The main concern through Thursday morning will be the potential
for a strong to marginally severe thunderstorm across Central and
Southeast Texas. Elsewhere, a cold front will sweep through the
region today, ushering in much colder air along with widespread
rain chances.

An unusually deep upper level trough currently extends from the
Northern Plains down to the Pacific Ocean off the Baja California
peninsula. This trough is expected to continue to dig even further
into Northern Mexico through the day today. Meanwhile, a strong
cold front currently extends from central Oklahoma to the
Midland/Odessa region and will continue making its way to the
southeast.

Ahead of the front, widespread light rain showers with
occasional drizzle will continue to move from south to north as
large scale forcing for ascent increases due to the upper level
storm inching closer to North and Central Texas. As the front
gets closer to the region, a few rumbles of thunder can't be ruled
out west of I-35 this morning.

The front itself will likely contain a line of showers and
thunderstorms as it moves through the region. For North Texas,
meager instability will likely preclude the development of strong
or severe thunderstorms. The main concern will be a brief heavy
downpour that may cause some nuisance flooding. As the front
progresses southeastward, it will encounter slightly better
moisture and warmer temperatures, thus, increasing overall
instability. Although the potential for a strong to marginally
severe storm is there ahead of the front, my inclination is that
the front will outpace any impressive updrafts, keeping the
threat of an isolated tornado or two just south of our area.
Still, can't rule out some strong winds with the more vigorous
thunderstorms.

The more drastic effects of today's front will be the decreasing
temperatures expected behind the front. Much of North Texas will
likely reach today's high temperatures this morning, with
decreasing temperatures the rest of the day. By this afternoon,
the combination of colder air and windy conditions will lead to
wind chills in the upper 20s west of I-35, with mid to upper 30s
elsewhere.

Sufficient lift will continue on the back side of the front to
keep precipitation going through much of the night. Areas along
and east of Interstate 35 are on track to pick up between 2-3
inches of rain. Given those rain amounts are expected over a 12-18
hour time period, flash flooding appears unlikely. Having said
that, can't rule out some nuisance flooding in areas that
typically flood, but those spots should be isolated in nature.

With temperatures gradually decreasing through the night, some
30-32 degree readings will be possible along and west of a Graham
to Comanche line prior to sunrise tomorrow. Even through
precipitation may be ongoing, a pretty warm 925-700mb layer (~5 C
at its warmest) will likely counteract the below freezing surface
temperatures. Any mention of frozen precipitation has been
removed from the forecast prior to 6AM Thursday. Elsewhere across
North and Central Texas, a cold rain will be ongoing through much
of the night.

Hernandez

&&

.LONG TERM... /Issued 320 AM CST Wed Dec 30 2020/
/Thursday Onward/

An impressive dynamic storm system will continue to deliver a
variety of weather to the CWA through the Thursday and Thursday
night periods. Adjustments to previous forecasts are summarized
here, with further details below. 1) The potential for snowfall
(especially accumulating snowfall) within the forecast area has
continued to decrease slightly while shifting westward. 2) The
potential for freezing rain across our western zones on Thursday
has increased some. 3) The dark horse candidate of flooding may
become the front runner in terms of impacts within the forecast
area with this storm system. A Flash Flood Watch has been issued
with this forecast package.

The 500mb low should be located over northern Mexico at daybreak
Thursday, which will make a beeline for North Texas over the
following 18 hours. In advance of this system, strong jet
dynamics, ample theta-e advection, and large-scale ascent will
result in a widespread swath of rain with embedded thunderstorms
during the morning. Cold advection will persist below 925mb
within brisk northerly 20-30 mph flow. Just above the frontal
inversion, an impressive 50+ kt easterly 850mb jet streak will
result in a formidable TROWAL structure with significant
warm/moist advection occurring within the 850-700mb layer. Steep
lapse rates will also be present due to mid-level dynamic cooling,
which will support instances of lightning throughout the day.

Latest NAM/CMC guidance suggests our western zones, roughly from
Comanche to Bowie westward, may spend several hours in the 30-32
degree range beginning Thursday morning and perhaps continuing
into the afternoon. While these temperatures are marginal in terms
of being able to create significant ice accumulation, there is
increasing concern that some icing could occur if these near or
below freezing temperatures are maintained through the majority of
the day. While strong 850mb warm advection will keep the
northwestern quadrant of the storm supplied with moisture/ascent,
it will also act to strengthen the already stout warm nose in
place (nearly 10C) and inhibit a transition to any other wintry
precipitation type during the course of the day. At this time, it
appears the only shot at wintry precip during the day will be the
freezing rain potential across the far west. Any snow chances
would have to wait a bit longer for stronger cooling associated
with the approaching upper low.

Meanwhile, across the slightly warmer eastern half of the
forecast area, instability and PW values will be a bit higher,
and widespread showers and thunderstorms will be ongoing. Due to
an expected south to north training cell motion, a risk for
flooding will materialize. Latest guidance suggests fairly
widespread rain amounts of 3-5" east of I-35 with some localized
totals in the 5-7" range. Although this rainfall will be falling
over a long duration (about 18-24 hours), it will pose a risk of
flooding. Despite the recent moderate drought conditions, cooler
and less permeable soils and dormant vegetation will lead to a
faster transition to runoff which will support instances of flash
flooding along with rises on area rivers and streams. A Flash
Flood Watch has been issued for our two eastern tiers of counties
with the highest QPF, although a westward expansion into the I-35
corridor may become necessary over the next 24 hours. Otherwise,
this area won't be completely exempt from seeing some frozen
precipitation, although it actually would be in the form of hail
(just to tease us for good measure). Above the frontal inversion,
there should be about 400-800 MUCAPE with 70+ kts of effective
bulk shear which could allow a few storms to produce at least some
pea size hail through the afternoon.

By sunset, the upper low will be directly overhead which means the
bulk of the precipitation will be shifting northward out of Texas
as the system's pronounced dry slot overspreads most of the
forecast area. However, lingering wrap-around moisture within the
system's TROWAL should allow stratiform precipitation to continue
across the Concho Valley and western North Texas. By this time,
dynamic cooling associated with the upper low should reach its
maximum. The question will be how much of the significant warm
nose over the CWA will it be able to lift and cool, and if this
will be sufficient to allow for a transition to snow as the last
bit of precipitation transits North Texas during the evening and
overnight hours. West of the CWA, this transition is all but
guaranteed, but how far into the CWA a rain/snow mix or all-snow
transition could occur remains uncertain. Latest guidance
generally supports a changeover (or at least a partial brief
changeover) to snow near and west of Highway 281. Marginal surface
temperatures may preclude much in the way of accumulation within
the CWA should the transition occur as currently forecast, but
we'll retain amounts in the 1-2" range from Graham southward to
Comanche with amounts quickly tapering off to just a couple tenths
near highway 281. This is supported by coarse ensemble means as
well as latest SREF plumes. It's worth noting that favorable
weakly negative EPV values will coincide with this precipitation,
and available conditional symmetric instability could support
banded precipitation structures, possibly leading to locally
higher snow totals near our western border. Otherwise, east of the
Highway 281 corridor, snow appears increasingly unlikely unless
dynamic cooling with the vertically stacked upper low was to
significantly overachieve. It appears precipitation will likely
have ended due to top-down drying prior to the column cooling
sufficiently to support snow. We'll retain a slight chance mention
of snow as far east as Forth Worth to Gainesville as there is a
chance that some flakes mix with rain later Thursday night. With
some uncertainties still in place, no winter weather products will
be issued with this morning's forecast, although an Advisory may
be needed in subsequent forecasts to highlight the possible
combination of freezing rain and minor snow accumulations across
our far western zones. All precipitation should come to an end by
daybreak Friday.

The remainder of the forecast looks considerably quieter for the
time being. The rest of Friday will be dry, but lingering low-
level moisture should make for a mostly cloudy and cold day with
highs mostly in the 40s. It will warm up over the weekend with a
return of sunny skies and south winds. The next chance of rain may
arrive next Tuesday/Wednesday as another vigorous trough
traverses the Southern Plains.

-Stalley

&&

.AVIATION... /NEW/
/12Z TAFs/

As of this writing, the western portions of the Dallas/Fort Worth
metroplex have gone VFR. Meanwhile, the eastern sites remain IFR.
The reprieve from the IFR conditions will be short-lived as the
cold front will return all location to IFR, as well as turn our
winds out of the north. Winds are expected to increase to around
15-18 knots, gusting close to 30 knots.

Given recent trends, have removed the previously advertised TSRA
to account for the lack of thunderstorms at the moment. VCTS will
remain in the forecast across North Texas through 18Z, at which
point thunderstorms should be confined to Central Texas.

The cold front is expected to reach Waco closer to 17Z. An abrupt
wind shift is expected behind the front as winds quickly go
northerly. For both North and Central Texas, winds will increase
to around 19 knots and gusts to around 29 knots. The elevated wind
speeds will likely remain in place through tonight given the tight
surface pressure gradient.

The highest rain chances tonight will remain across Central Texas,
where the greatest isentropic ascent is expected. Given elevated
instability, can't completely rule out the potential for storms
through the night. The poor flying conditions will likely
deteriorate even further past 12Z Thursday as the main upper
level storm moves overhead. IFR, along with more widespread
thunderstorms look likely through much of the day Thursday.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    60  39  44  36  43 /  90 100 100  80   5
Waco                62  41  47  35  48 / 100 100 100  50   0
Paris               58  41  46  38  43 / 100 100 100  90   5
Denton              59  36  41  34  42 /  90  90 100  90   5
McKinney            59  39  44  37  44 /  90 100 100  90   5
Dallas              60  40  45  37  44 /  90 100 100  80   5
Terrell             61  41  48  37  45 / 100 100 100  80   5
Corsicana           62  45  50  37  48 / 100 100 100  60   0
Temple              63  41  47  35  50 /  90 100 100  30   0
Mineral Wells       58  35  39  32  41 /  90  90 100  80   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from this evening through Thursday afternoon
for TXZ094-095-105>107-120>123-135-146>148-161-162-175.

&&
Hazardous weather outlook, Dec 30, 3:20 AM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
320 AM CST Wed Dec 30 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-310930-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
320 AM CST Wed Dec 30 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
There is a chance for thunderstorms across the entire region today.
A couple strong or severe storms are be possible over Central and
East Texas this afternoon, with damaging wind gusts being the primary
threat. The potential for flooding will increase tonight mainly
across East Texas where a Flash Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms and heavy rain will continue into Thursday. While
severe weather is not expected, the threat for flooding will continue
east of I-35.

Some freezing rain and snow may affect locations along and west of
Highway 281 on Thursday and Thursday night. While the potential for
accumulations remains uncertain, it's possible that wintry weather
could impact travel in these locations.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this afternoon in parts
of East and Central Texas.

The radar

The Dallas/Ft Worth radar (KFWS), 95 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flood, 1 flash flood. Local standard time, as filed.

Tornado, Navarro

When
December 30, 10:41 AM CST to 10:44 AM CST
Where
Navarro County, 2.05 mi SSW of Corsicana to 1.36 mi S of Corsicana
Rating
EF0
Path length
0.98 mi
Path width
75 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.072, -96.482

National Weather Service meteorologists, in collaboration with Navarro County Emergency Management officials, determined that a brief tornado occurred on the south side of the City of Corsicana late Wednesday morning, December 30th. A video of the tornado was shared via social media. The tornado formed at the Nature Park Optimist Softball Complex, where it damaged a small concession/storage building, toppled a light pole, and destroyed awnings, fencing, and signage around the complex. The tornado moved east-northeast into adjacent wooded areas, and merged |into a nearby residential area near Cottonwood Circle Trailer Park. At least 13 manufactured and frame-built homes sustained some damage to roofs, siding, and skirting. Two other homes were damaged by falling trees. Several large tree branches were also snapped off. The tornado dissipated shortly after exiting the trailer park. The tornado track was approximately 1 mile in length, with a maximum width of 75 yards. Damage at the softball complex and to some of the manufactured homes was consistent with high end EF-0 intensity tornado winds, with top speeds estimated at 85 mph.

Flood, Navarro

When
December 31, 10:00 AM CST to 7:00 PM CST
Where
Navarro County, 5.87 mi NW of Emhouse to 9.97 mi S of Pursley
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.224, -96.657

Steady moderate to heavy rain led to flooding of several roads and areas across mainly the central portions of Navarro County. Portions of I-45 were flooded, too, and the water approached a few homes. Within the flooding, a period of heavy rain caused Flash Flooding.

Flash Flood, Navarro

When
December 31, 3:18 PM CST to 4:57 PM CST
Where
Navarro County, 6.56 mi NW of Emhouse to 10.09 mi N of Pursley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.242, -96.654

A period of heavy rain, in addition on previous steady moderate to heavy rain, resulted in flooded roads across parts of Navarro Co that had to be barricaded. Other roads were impassable.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928035, 937775, 937777.